KNOXVILLE, Tenn. — There's a new concern about e-cigarettes. The FDA received 35 reports since 2010 suggest that vaping was the cause of seizures or convulsions, a known side effect of too much nicotine.
When vaping, you can use a pre-filled device or you can buy your own e-liquid.
"A product like the JUUL has a small cartridge with a pre-filled liquid in here," Dimitris Agrafiotis, the executive director of the Tennessee Smoke Free Association, said.
The Tennessee Smoke Free Association represents 11 independent vape shops in Knoxville.
"I was very disappointed in the FDA commissioner for putting that out. If you read the headline and you're a smoker it might dissuade you from trying a vapor product," Agrafiotis said.
He said it's important to know that in the report, the FDA said It's not clear that vaping is solely responsible.
"I would like the FDA to study that and look at that and if there needs to be a cap on nicotine, I'd be all for it," Agrafiotis said.
So, what happens if you consume too much nicotine? You can get nicotine poisoning.
The CDC said symptoms could include vomiting, diarrhea, cramps, confusion or convulsions, to name a few.
"Nothing is absolutely safe and there's no way we are touting this (vaping) as absolutely safe, but this (vaping) is safer than smoking," Agrafiotis said.
Also, the CDC said e-cigarettes are unsafe for young adults and nicotine can harm the brain well into your 20's.
"If there's anything I fault the FDA and Government for it's that they haven't put enough information out there for the consumers," Agrafiotis said.
The FDA is now asking people to come forward if they've experienced seizures of convulsions when using e-cigs to help better understand if there is a correlation.